Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

May 4, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at May 4, 2016, 2:40 PM PDT for Humboldt County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2016, 2:40 PM PDT (21:40 UTC)
Expired
May 4, 2016, 3:30 PM PDT
In force
50 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 83 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS86 KEKA 042140
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
240 PM PDT WED MAY 4 2016
 
CAZ003-004-042230-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
240 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND
NORTHWESTERN TRINITY COUNTIES UNTIL 330 PM PDT...

AT 239 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOOPA TO 11 MILES SOUTHEAST OF MAPLE
CREEK. MOVEMENT WAS NORTH AT 35 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLOW CREEK...HOOPA...SALYER AND WEITCHPEC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4130 12363 4127 12389 4058 12368 4078 12354
      4110 12346
TIME...MOT...LOC 2139Z 166DEG 29KT 4105 12374 4069 12367 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 4, 4:37 AM PDT, 10 hours 3 minutes earlier.

Area forecast discussion, May 4, 4:37 AM PDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
437 AM PDT WED MAY 4 2016

.SYNOPSIS...MOSTLY CLOUDY SKIES WILL CONTINUE FOR THE NEXT FEW
DAYS AS A STORM SYSTEM MOVES SLOWLY ACROSS THE REGION. SCATTERED
SHOWERS ARE EXPECTED THE AREA THROUGH SATURDAY WITH ISOLATED
THUNDERSTORMS POSSIBLE OVER THE INTERIOR DURING THE AFTERNOONS AND
EARLY EVENINGS.

&&

.DISCUSSION...AN UPPER LOW CONTINUES TO SPIN OVER THE E PACIFIC
NEAR 31N/128W IN THE BASE OF A TROF. VORTICITY MAXIMA HAVE BEEN
PIVOTING N AROUND THE LOW AND BRINGING ISOLATED TO SCATTERED
SHOWERS TO THE AREA OVERNIGHT. ENOUGH INSTABILITY WAS PRESENT TO
PRODUCE A FEW RUMBLES OF THUNDER OVER E DEL NORTE COUNTY EARLIER
IN THE NIGHT. THIS APPEARED TO BE NEAR ONE PARTICULARLY STRONG
AREA OF VORTICITY. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED
TODAY...WITH THE GREATEST CHANCES OF SHOWERS (ALONG WITH ISOLATED
THUNDERSTORMS) OVER THE E PORTION OF THE AREA. LIFTED INDICES OF
AROUND -1 C ARE FORECAST ALONG WITH MUCAPES AROUND 1000 J/KG.
SHOWER AND STORM MOTION WILL BE TO THE N TO NE.

AS THE OMEGA BLOCK PATTERN PERSISTS OVER THE PLAINS...A SIMILAR
PATTERN IS EXPECTED ON THU. HOWEVER...THE UPPER LOW WILL CONTINUE
TO DEEPEN S OF THE REGION. THIS WILL ALLOW FOR SOME MORE
SIGNIFICANT VORTICITY MAXIMA TO MOVE ACROSS THE AREA.
ADDITIONALLY...THIS WILL LEAD TO COOLER MID-LEVEL TEMPERATURES
AND MORE INSTABILITY. LATER SHIFTS MAY NEED TO BUMP UP
THUNDERSTORM COVERAGE DURING THIS PERIOD. STORM MOTIONS WILL ALSO
SHIFT TO SE TO NW. THIS MAY ALLOW ANY THUNDERSTORMS TO APPROACH
THE COASTAL ZONES BEFORE WEAKENING.

DRIER AIR WILL START TO INFILTRATE ALOFT ON FRI AS THE UPPER LOW
TIGHTENS OVER S CA AND UPPER WINDS SHIFT TO A MORE NE DIRECTION.
ISOLATED THUNDERSTORMS STILL LOOK POSSIBLE OVER THE INTERIOR...BUT
OVERALL PRECIP COVERAGE WILL BE ON THE WANE.

AN UPPER RIDGE WILL GRADUALLY SHIFT OVER THE PACIFIC COAST DURING
THE WEEKEND. THIS WILL CONTINUE THE DOWNWARD TREND IN POPS AS WELL
AS BRING A DECREASE IN CLOUD COVER. NEAR NORMAL TEMPERATURES INTO
THE WEEKEND WILL BECOME ABOVE NORMAL EARLY NEXT WEEK AS HEIGHTS
RISE OVER THE REGION. /SEC

&&

.AVIATION...VFR TO MVFR CONDITIONS AND LIGHT WINDS WILL CONTINUE AT
KCEC AND KACV. THE LOWER CONDITIONS WILL BE DUE TO REDUCED CEILINGS
AND/OR VISIBILITIES AS SHOWERS MOVE ACROSS THE AREA AT TIMES TODAY.
VFR CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL CONTINUE AT
KUKI THROUGH THE EARLY MORNING. MVFR CONDITIONS MAY OCCUR AT KUKI
AT TIMES TODAY AS A FEW SHOWERS MOVE THROUGH THE AREA REDUCING
CEILINGS AND/OR VISIBILITIES.

&&

.MARINE...A STRENGTHENING OFFSHORE HIGH PRESSURE RIDGE COMBINED
WITH AN INLAND LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY
WILL INCREASE THE PRESSURE GRADIENT ACROSS THE WATERS THE NEXT FEW
DAYS. THEREFORE THE WINDS AND SEAS WILL INCREASE TODAY AND
THURSDAY. ELEVATED WINDS AND/OR SEAS WILL PERSIST ACROSS THE
WATERS THIS AFTERNOON THROUGH FRIDAY. SMALL CRAFT ADVISORIES ARE
CURRENTLY IN EFFECT ACROSS THE OUTER WATERS. THE SMALL CRAFT
ADVISORY WILL EXPIRE ACROSS THE NORTHERN OUTER WATER AT NOON TODAY
FOLLOWED BY A GALE WARNING A GALE WARNING WILL BE IN EFFECT ACROSS
THE NORTHERN OUTER WATERS FROM NOON TODAY THROUGH EARLY SATURDAY
MORNING DUE TO INCREASING WIND GUSTS TO GALE FORCE. A SMALL CRAFT
ADVISORY WILL CONTINUE ACROSS THE SOUTHERN OUTER WATERS THROUGH
EARLY SATURDAY MORNING. A HAZARDOUS SEAS WARNING WILL BE IN EFFECT
ACROSS THE SOUTHERN OUTER WATERS FROM 6 PM THIS EVENING THROUGH
EARLY SATURDAY MORNING DUE TO INCREASING SHORT PERIOD SEAS. A
SMALL CRAFT ADVISORY WILL BE IN EFFECT ACROSS THE NORTHERN NEAR
SHORE WATERS FROM NOON TODAY THROUGH SATURDAY MORNING DUE TO
ELEVATED SEAS. THE SEAS WILL WILL DIMINISH THIS WEEKEND DUE TO THE
COMBINATION OF THE HIGH PRESSURE RIDGE WEAKENING, THE INLAND LOW
PRESSURE SYSTEM PROPAGATING EASTWARD ACROSS THE CENTRAL UNITED
STATES AND A WEAK COLD FRONT APPROACHING THE REGION WHICH WILL
RELAX THE PRESSURE GRADIENT ACROSS THE WATERS.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 11 AM SAT FOR PZZ450.
     SMALL CRAFT ADVISORY UNTIL NOON TODAY FOR PZZ470.
     GALE WARNING FROM NOON TODAY TO 3 AM SAT FOR PZZ470.
     SMALL CRAFT ADVISORY UNTIL 3 AM SAT FOR PZZ475.
     HAZARDOUS SEAS WARNING FROM 6 PM THIS EVENING TO 3 AM SAT
      FOR PZZ475.

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA

FOR FORECAST ZONE INFORMATION
SEE FORECAST ZONE MAP ONLINE:
HTTP://WWW.WEATHER.GOV/EUREKA/ZONEMAP.PNG
Hazardous weather outlook, May 4, 5:07 AM PDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
507 AM PDT WED MAY 4 2016

CAZ001-002-051215-
REDWOOD COAST-MENDOCINO COAST-
507 AM PDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-051215-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
507 AM PDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE AFTERNOONS
AND EARLY EVENINGS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Special weather statement, May 4, 1:43 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
143 PM PDT WED MAY 4 2016

CAZ003-004-042130-
UPPER TRINITY RIVER-NORTH COAST INTERIOR-
143 PM PDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HUMBOLDT AND WEST
CENTRAL TRINITY COUNTIES...

AT 141 PM PDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DINSMORE...OR 20
MILES WEST OF HAYFORK...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DINSMORE.

LAT...LON 4048 12352 4048 12360 4070 12376 4075 12347
TIME...MOT...LOC 2041Z 240DEG 48KT 4053 12353

DJB
Local storm report, May 4, 1:55 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
155 PM PDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     LIGHTNING        2 WNW RUTH              40.29N 123.43W
05/04/2016                   TRINITY            CA   TRAINED SPOTTER

            FROM 1315-1345...THUNDERSTORM WITH LIGHTNING AND A FEW
            GROUND STRIKES. LOCATED IN THE HETTENSHAW VALLEY. RAIN
            WAS MINIMAL AND WINDS WERE ONLY ABOUT 10 MPH.

&&

ASHFORD
Special weather statement, May 4, 2:08 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
208 PM PDT WED MAY 4 2016

CAZ003-004-042145-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
208 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT AND WEST
CENTRAL TRINITY COUNTIES UNTIL 245 PM PDT...

AT 207 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HYAMPOM...OR 19 MILES NORTHEAST OF GRIZZLY CREEK
REDWOODS STATE PARK...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLOW CREEK...SALYER...HYAMPOM...DINSMORE AND BURNT RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4047 12337 4043 12367 4098 12382 4103 12340
TIME...MOT...LOC 2107Z 174DEG 16KT 4063 12358

RPA
Local storm report, May 4, 2:14 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
214 PM PDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     LIGHTNING        3 ENE MYERS FLAT        40.29N 123.82W
05/04/2016                   HUMBOLDT           CA   TRAINED SPOTTER

            THUNDERSTORM/LIGHTNING ENE WITH VERY LIGHT RAIN AND
            PRACITCALLY NO WIND.

&&

ASHFORD
Special weather statement, May 4, 2:40 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
240 PM PDT WED MAY 4 2016

CAZ003-004-042230-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
240 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND
NORTHWESTERN TRINITY COUNTIES UNTIL 330 PM PDT...

AT 239 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOOPA TO 11 MILES SOUTHEAST OF MAPLE
CREEK. MOVEMENT WAS NORTH AT 35 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLOW CREEK...HOOPA...SALYER AND WEITCHPEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4130 12363 4127 12389 4058 12368 4078 12354
      4110 12346
TIME...MOT...LOC 2139Z 166DEG 29KT 4105 12374 4069 12367

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:42 AM PDTHazardous Seas WarningEKA3 days
May 4, 1:43 PM PDTSpecial Weather StatementEKAHumboldt47 min
May 4, 2:08 PM PDTSpecial Weather StatementEKAHumboldt37 min
May 4, 3:17 PM PDTSpecial Weather StatementEKAHumboldt43 min
May 4, 4:43 PM PDTSpecial Weather StatementEKATrinity17 min
May 4, 4:57 PM PDTSpecial Weather StatementEKATrinity33 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.